Montana, 2010

Tornado and Flash Flood in Montana, June 16 to 17, 2010

June 16 to 17, 2010 · NWS GGW · 22 events in 9 counties and zones

A strong system ejecting out of the central Rockies brought heavy rainfall and severe thunderstorms to the area during the evening. This episode produced an EF1 tornado in northern McCone county and a microburst in eastern Roosevelt county that killed one person near Froid, MT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$327,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A strong system ejecting out of the central Rockies brought heavy rainfall and severe thunderstorms to the area during the evening. This episode produced an EF1 tornado in northern McCone county and a microburst in eastern Roosevelt county that killed one person near Froid, MT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 16, 1:59 PM MST, 3 hours 58 minutes earlier.

Area forecast discussion, Jun 16, 1:59 PM MST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
259 PM MDT WED JUN 16 2010

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH FRIDAY...

...A SIGNIFICANT THREAT FOR SEVERE WEATHER CONTINUES TO EXIST FOR
ALL OF NORTHEAST MONTANA THIS EVENING...

THIS EVENING A DEEPENING SURFACE LOW OVER SOUTHEAST MONTANA WILL
HELP SET THE STAGE FOR SEVERE THUNDERSTORMS OVER MUCH OF NORTHEAST
MONTANA. CLEARING THIS MORNING AND AFTERNOON ACROSS SOUTHEAST
MONTANA HAS ALLOWED TEMPERATURES TO ALREADY TO RISE INTO THE 80S.
AMPLE LOW MOISTURE TRANSPORT IN THE FORM OF SOUTHEAST WINDS OUT
OF THE DAKOTAS IS FURTHER MOISTENING THE AIRMASS OVER NORTHEAST MONTANA.
THE BIGGEST MONKEY WRENCH CONTINUES TO BE THE ABSENCE OF A STRONG
FEATURE TO ERODE THE STABLE LAYER IN THE ATMOSPHERE THAT IS
EFFECTIVELY CAPPING THE CONVECTION. THAT BEING
SAID...THUNDERSTORMS FORMING OVER THE NORTHERN WYOMING MOUNTAINS
SHOULD EFFECTIVELY ERODE THE CAP OR FEED OF THE ELEVATED
INSTABILITY AS THEY COME DOWN ONTO THE PLAINS. THESE WILL LIKELY
BE THE STORMS THAT PROVIDE SEVERE WEATHER OVER NORTHEAST MONTANA
THIS EVENING AND WILL NEED TO BE CLOSELY MONITORED.

FURTHER WEST...A SECOND MORE DEFINED FRONTAL BOUNDARY ON THE
BACKSIDE OF THE DEVELOPING LOW LIES ACROSS THE CENTRAL PART OF THE
STATE AND WILL BE A LARGE PLAYER IN INITIATING THUNDERSTORMS THIS
AFTERNOON ACROSS THE WEST LATER ON THIS EVENING.

PRECIPITABLE WATER VALUES ARE BETWEEN 1-1.5 INCHES ACROSS NORTHEAST
MONTANA...AND WHEN CONSIDERING ATMOSPHERIC TEMPERATURES IS VERY
MOIST. ANY STORMS THAT DEVELOP THIS EVENING INTO THURSDAY COULD
PRODUCE HEAVY RAIN...WHICH IN TURN COULD CAUSE FLASH FLOODING.
THUS WILL CONTINUE THE FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON.

THURSDAY THE LOW PRESSURE SYSTEM WILL BECOME VERTICALLY
STACKED...CENTERED OVER NORTHWEST NORTH DAKOTA. WRAP AROUND
PRECIPITATION WILL BE VERY WIDESPREAD...WITH SOME THUNDERSTORMS
POSSIBLE...MAINLY NEAR THE NORTH DAKOTA BORDER. WINDS LOOK TO BE
VERY STRONG AS COLD AIR ADVECTION AND A VERY TIGHT GRADIENT PAIR
UP ON THE BACK SIDE OF THE POTENT SURFACE LOW. READINGS OF
40-60 MPH ARE A POSSIBILITY ACROSS MUCH OF THE AREA...WILL
CONTINUE THE GOING WATCH FOR NOW GIVEN SEVERE WEATHER CONCERNS
THIS EVENING.

THURSDAY EVENING WINDS CONTINUE...BUT SHOULD SLOWLY TAPER OFF
THROUGH THE NIGHT. WITH THAT EXTENDED THE HIGH WIND WATCH AS HIGH WINDS
NOW LOOK TO LINGER THROUGH THE EARLY MORNING HOURS...ESPECIALLY
OVER HIGHER ELEVATION SITES SUCH AS THE BIG SHEEP MOUNTAINS.
PRECIPITATION WILL ALSO CONTINUE OVERNIGHT...BUT SHOULD DECREASE IN
INTENSITY FROM SOUTH TO NORTH THROUGH THE EVENING.

FRIDAY LIGHTER WRAPAROUND RAIN SHOWERS WILL CONTINUE...ESPECIALLY
NEAR THE CANADIAN BORDER AS THE LOW SLOWLY LIFTS INTO ONTARIO.
GUSTY NORTHWEST WINDS WILL CONTINUE BUT WILL BE BELOW HIGH WIND
CRITERIA. HOWEVER...A LAKE WIND ADVISORY LOOKS LIKE A SLAM DUNK
FOR FRIDAY. TEMPERATURES WILL BE WELL BELOW NORMALS IN THE WAKE OF
THE EXITING SYSTEM. GILCHRIST

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
ANOTHER DIGGING AND STALLING UPPER TROUGH MOVES INTO THE INLAND
WESTERN STATES OVER THE WEEKEND...WHICH INDUCES WEAK UPPER RIDGING
OVER OUR AREA. THE RESULT WILL BE A GENERALLY DRY WEEKEND AND
TEMPS NEAR NORMAL. THEN THE UPPER TROUGH KICKS OUT NE TOWARD NE MT.
THIS INCREASES THE THREAT OF THUNDERSTORMS FOR SUNDAY NIGHT THRU
TUE. MOST MODELS HAVE BEEN INDICATING THIS...HOWEVER SEVERAL
MODEL RUNS HAVE ALSO BEEN SHOWING THAT THIS SYSTEM MAY REACH US IN
PIECES...WHICH WOULD MAKE TIMING THE PRECIP CHANCES TOUGHER AND
EXTEND THE UNSETTLED PERIOD LONGER. LATEST DGEX...CMC
GEM...NOGAPS...AND GFS ENSEMBLES ALL HAVE INDICATED THIS TO SOME
EXTENT. THIS IS DAY 7 THOUGH...SO WILL WAIT FOR BETTER MODEL
HANDLING OF THIS TO CHANGE POPS.

ONLY MODEST CHANGES IN THE THICKNESSES...SO TEMPS CONTINUE ON THE
PLEASANT AND MILD SIDE...WITH HIGHS MAINLY IN THE 70S...ABOUT
NORMAL FOR THIS TIME OF YEAR. SIMONSEN

PREVIOUS LONG TERM FRIDAY NIGHT THROUGH WEDNESDAY...THE STRONG
NORTHWEST WINDS ARE EXPECTED TO DIE DOWN BEFORE MIDNIGHT...AS THE
PRESSURE GRADIENT FROM THE STACK STORM SYSTEM RELAXES AS THE
SYSTEM MOVES TO THE NORTHEAST BY SATURDAY MORNING. THIS WILL BE A
RESULT OF AN UPPER LEVEL JET CORE MOVING OUT OF THE SOUTHWEST US
AD FORCING THE STACKED SYSTEM THROUGH THE BLOCKING RIDGE THAT HAD
SLOWED IT DOWN OVER THE NORTHERN PLAINS. AT THE SAME TIME ANOTHER
WEST COAST UPPER TROF WILL DEVELOP AND CONTROL THE FORECAST OVER
MONTANA FOR THE REST OF THE LONG TERM PERIOD.

SATURDAY MORNING ONCE THE SYSTEM HAS PASSED TEMPERATURES WILL
REMAIN SLIGHTLY COOLER THEN NORMAL WITH ZONAL/SW FLOW ACROSS
MONTANA. THE WARMER AIR WILL REMAIN SOUTH NEMONT FOR THE NEXT FEW
DAYS. ALSO BECAUSE OF THIS UPPER TROFFINESS OVER THE WEST COAST
UPPER LEVEL DISTURBANCES WILL BE EJECTED OUT OF THE BASE OF IT AND
ACROSS EASTERN MONTANA OVER THE NEXT SEVERAL DAYS. KEPT CLOSE TO
CLIMO POPS IN THE FORECAST AS THE SOUTHWEST FLOW AND DISTURBANCE
WILL LIKELY CREATE INSTABILITY AND DAYTIME CONVECTION OVER THE
MOUNTAINS OF CENTRAL MONTANA. SOME THESE STORMS MAY MOVE INTO
NEMONT EVERY AFTERNOON STARTING ON SATURDAY AND LASTING THROUGH
TUESDAY.

TUESDAY NIGHT AND BEYOND...DIFFERENCES BETWEEN THE GFS...GEM AND
ECMWF COME INTO PLAY TUESDAY NIGHT. THE ECMWF AND GEM ARE IN
BETTER AGREEMENT BUT THE GFS HAS A SHORT WAVE RIDGE OVER EASTERN
MONTANA. DECIDED TO LEAVE THE ZONES DRY AT THIS POINT AND WAIT FOR
MORE RESOLUTION OVER THE NEXT FEW MODELS RUNS. TEMPERATURES ARE
ALSO EXPECTED TO TREND TOWARDS NEAR NORMAL BY THE END OF THE LONG
TERM PERIOD. RSMITH

&&

.AVIATION...
WIDESPREAD SEVERE THUNDERSTORMS AREA EXPECTED TO DEVELOP LATE
THIS AFTERNOON AND EVENING...MOVING NE ACROSS THE AREA. LARGE HAIL
AND DAMAGING WIND GUSTS OVER 50 KT ARE POSSIBLE WITH THE
STORMS...AS WELL AS VISIBILITIES FALLING TO IFR 1-3 MILES IN HEAVY
SHOWERS. LATE TONIGHT AND THU...EXPECT WIDESPREAD IFR CE LINGS
BELOW 1K FT AGL ALONG WITH A STEADY RAIN FALLING HEAVY AT
TIMES...REDUCING VISIBILITIES DOWN TO 3-5 MILES. MOST HIGHER
ELEVATIONS THU WILL BE OBSCURED IN CLOUDS AND RAIN. VERY STRONG
WINDS WILL DEVELOP THROUGH MOST OF THE FORECAST AREA THU
AFTERNOON...INCLUDING ALL TAF SITES WHERE WINDS WILL BE WEST 25-40
KT ON THE AVERAGE. SOME AREAS OF NE MT THOUGH WILL SE GUSTS OVER 50
KT DURING THE AFTERNOON. SIMONSEN

&&

.HYDROLOGY...
A VERY MOIST ATMOSPHERE IN PLACE OVER NORTHEAST MONTANA TODAY INTO
THURSDAY WILL CREATE THE POTENTIAL FOR HEAVY RAIN FROM ANY
THUNDERSTORMS THAT DEVELOP. THIS RAINFALL WHEN COMBINED WITH
ALREADY SATURATED SOILS AND RUNNING STREAMS COULD ALLOW FLASH
FLOODING TO OCCUR. A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF
NORTHEAST MONTANA. PLEASE CONTINUE TO MONITOR THE LATEST FORECAST FOR
DETAILS. GILCHRIST

&&

.CLIMATE...
THE FIRST HALF OF JUNE WAS COOLER AND WETTER THAN NORMAL. THE
AVERAGE TEMPERATURE THROUGH THE 15TH WAS 59.1 DEGREES...WHICH IS
3.4 DEGREES BELOW NORMAL. RAINFALL THROUGH THE 15TH IS 1.93
INCHES...WHICH IS 0.82 INCHES ABOVE NORMAL. ALL HIGH TEMPERATURES
SO FAR THIS MONTH HAVE BEEN IN THE 60S AND 70S.. THERE HAVE BEEN
NO 80S FOR HIGHS HERE IN GLASGOW SINCE MAY 17TH-19TH. SIMONSEN

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR CENTRAL AND
SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN VALLEY...DANIELS...
SHERIDAN...WESTERN ROOSEVELT...PETROLEUM...GARFIELD...MCCONE...
RICHLAND...DAWSON...PRAIRIE...WIBAUX...NORTHERN PHILLIPS...
SOUTHWEST PHILLIPS...NORTHERN VALLEY...EASTERN ROOSEVELT.

HIGH WIND WATCH FROM THURSDAY MORNING THROUGH LATE THURSDAY
NIGHT FOR CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN
VALLEY...WESTERN ROOSEVELT...PETROLEUM...GARFIELD...MCCONE...
RICHLAND...DAWSON...PRAIRIE...WIBAUX...NORTHERN PHILLIPS...
SOUTHWEST PHILLIPS...NORTHERN VALLEY.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 16, 1:44 PM MST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
244 PM MDT WED JUN 16 2010

MTZ016>027-059>062-172045-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
244 PM MDT WED JUN 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG STORM SYSTEM IS EXPECTED TO MOVE A VIGOROUS COLD FRONT
THROUGH EASTERN MONTANA LATE TONIGHT. THUNDERSTORMS ARE LIKELY
WITH AND AHEAD OF THE FRONT AND COULD BECOME SEVERE WITH LARGE
HAIL...DAMAGING WINDS...AND HEAVY RAINFALL.

A FLASH FLOOD WATCH IS IN EFFECT THROUGH THURSDAY AFTERNOON ALONG
AND BEHIND THE FRONT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A HIGH WIND WATCH FROM MIDDAY THURSDAY THROUGH LATE THURSDAY
NIGHT HAS BEEN ISSUED FOR STRONG NORTHWEST WINDS OF 30 TO 45
MPH...GUSTING TO 65 MPH BEHIND THE COLD FRONT. WINDS WILL THEN
SLOWLY TAPER OFF THROUGH FRIDAY MORNING AND AFTERNOON...ALTHOUGH A
LAKE WIND ADVISORY LOOKS LIKE A GOOD BET FOR FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 7 hail, 2 heavy rain, 1 tornado, 1 flash flood, 1 flood. Local standard time, as filed.

Hail, Wibaux

When
June 16, 5:57 PM MST
Where
Wibaux County, 22 mi S of Wibaux
Measured
1 in hail
Reported by
Public
Coordinates
46.662, -104.180

Public reported quarter size hail.

Heavy Rain, Phillips

When
June 16, 6:11 PM MST to 7:48 PM MST
Where
Phillips County, 18 mi E of Manning Corral Raws
Reported by
Trained Spotter
Coordinates
47.700, -108.093

Trained spotter reported basement flooding. At 1948 MST, the spotter reported 2.4 inches of total rainfall since it started during the afternoon.

Hail, Dawson

When
June 16, 6:35 PM MST to 6:50 PM MST
Where
Dawson County, 8 mi S of Glendive to 2 mi W of Glendive
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.984, -104.730

Trained spotter 8S Glendive reported the largest hail at 1835 MST. At 1837 MST the storm produced up one inch hail 1S Glendive. The storm produced 0.25 inch hail with a strong wind at 1850 MST 2W of Glendive.

Thunderstorm Wind, Dawson

When
June 16, 6:45 PM MST
Where
Dawson County, Glendive Dawson Arpt
Measured
73 kt (84 mph) measured gust
Reported by
AWOS
Coordinates
47.130, -104.800

Glendive Airport AWOS reported a gust of 84 mph.

Hail, McCone

When
June 16, 6:50 PM MST
Where
McCone County, 20.86 mi WSW of Brockway
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.228, -106.202

Trained spotter reported nickel size hail.

Thunderstorm Wind, Dawson

When
June 16, 6:50 PM MST
Where
Dawson County, 15 mi W of Glendive
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.100, -105.049

Estimated 60 to 70 mph winds were observed.

Thunderstorm Wind, Wibaux

When
June 16, 7:03 PM MST
Where
Wibaux County, 9 mi NW of Carlyle
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
46.742, -104.164

The trained spotter reported pea size hail with the strong wind.

Hail, Richland

When
June 16, 7:07 PM MST
Where
Richland County, 24.43 mi NNW of Enid
Measured
1.75 in hail
Reported by
Public
Coordinates
48.008, -105.037

Public reported golfball size hail.

Thunderstorm Wind, Richland

When
June 16, 7:07 PM MST
Where
Richland County, 18 mi NW of Enid
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.884, -105.054

Trained spotter recorded wind gust with a Kestrel unit. Power was then lost while pea size hail fell.

Thunderstorm Wind, Dawson

When
June 16, 7:22 PM MST
Where
Dawson County, 2 mi W of Bloomfield
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.420, -104.973

Public estimated 60 mph wind gust.

Hail, Richland

When
June 16, 7:32 PM MST
Where
Richland County, 9 mi SE of Lambert
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.588, -104.483

Nickel size hail was reported by a trained spotter.

Thunderstorm Wind, Richland

When
June 16, 7:50 PM MST
Where
Richland County, 6 mi E of Lambert
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
47.680, -104.491

The spotter reported pea size hail along with the wind.

Tornado, McCone

When
June 16, 7:56 PM MST to 8:04 PM MST
Where
McCone County, 12.36 mi E of Ft Peck Lake Handar to 12.89 mi E of Ft Peck Lake Handar
Rating
EF1
Path length
2.61 mi
Path width
16.67 yd
Property damage
$30,000
Reported by
Public
Coordinates
47.995, -106.085

Landowner reported a tornado that snapped numerous trees and damaged some metal storage sheds across his property. Tornadic winds were estimated from NWS Survey at 100 mph.

Thunderstorm Wind, Roosevelt

When
June 16, 8:00 PM MST to 8:10 PM MST
Where
Roosevelt County, 3 mi W of Froid
Measured
96 kt (110 mph) estimated gust
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
48.330, -104.565

Severe thunderstorms across the region had widespread reports of winds in the 60 to 75 mph range, but a microburst 3 miles west of the town of Froid produced winds estimated based off of the damage survey at 110 to 125 mph. The winds hit just after 9 pm MDT. A modular home that was strapped to the ground had the straps snapped, and it was lifted from its foundation, thrown 30 feet to the north-northeast and flipped over. Two people were in the home at the time and a female ended up approximately 250-280 feet north-northeast of the main debris area. The female victim died shortly afterwards and the male victim was hospitalized with injuries including a broken arm and collarbone. The home was a total loss. A garage next to the home had damage to the garage doors, the siding on the west side of the home, and some of the roofing shingles torn off.

Thunderstorm Wind, Roosevelt

When
June 16, 8:12 PM MST to 8:28 PM MST
Where
Roosevelt County, 3 mi ESE of Poplar to Poplar Raws
Measured
63 kt (72 mph) measured gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
48.083, -105.140

Spotter reported trees down with heavy rain and wind speed was unknown. Poplar RAWS reported a wind gust of 72 mph at 20:28 MST. A long metal building near the Poplar Airport had the southwest corner of the metal roof peeled back and blown downstream.

Flash Flood, Phillips

When
June 16, 8:12 PM MST
Where
Phillips County, 18.12 mi E of Manning Corral Raws to 17.01 mi E of Manning Corral Raws
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
47.739, -108.094

Spotter reported that Second Creek was out of it's banks and water was over the spillway and roadway.

Hail, Sheridan

When
June 16, 8:28 PM MST to 8:30 PM MST
Where
Sheridan County, 8 mi W of Plentywood to 3.05 mi ESE of Redstone
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.780, -104.746

Penny size hail was reported 4 miles east-southeast of Archer at 20:28 MST. 1.0 hail was reported 8 miles west of Plentywood at 20:30 MST.

Hail, Roosevelt

When
June 16, 8:37 PM MST
Where
Roosevelt County, 11 mi ESE of Froid
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.269, -104.279

Spotter reported strong winds and heavy rain with the storm.

Thunderstorm Wind, Daniels

When
June 16, 8:43 PM MST
Where
Daniels County, 9 mi SE of Scobey
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.708, -105.280

Spotter reported power poles downed; roofs were lifted off of small sheds as well.

Thunderstorm Wind, Roosevelt

When
June 16, 9:15 PM MST
Where
Roosevelt County, 16 mi N of Brockton
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
48.382, -104.920

Spotter reported that the roof was blown off a pole barn and two walls of the pole barn had collapsed.

Heavy Rain, Valley

When
June 16, 9:43 PM MST to 10:59 PM MST
Where
Valley County, 5 mi SW of Hinsdale to Glasgow Intl Airport (Kggw)
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
48.349, -107.157

Five miles west of Hinsdale received 0.99 in about 17 minutes, through 9 pm MST. 11 miles west of Glasgow along the Tampico Road, two older power poles were snapped and down due to heavy rain and a wind gust to 45 mph. At 2130 MST, 1.6 of rainfall fell during this event. Through 11 pm MST, 10 miles west of Glasgow 2.09 of rain fell.

Flood, Wibaux

When
June 17, 3:00 AM MST
Where
Wibaux County, Wibaux to 1.54 mi S of Wibaux
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
46.980, -104.180

Heavy rainfall occurred in southern Wibaux and northern Fallon County. Reports of rainfall up to 5 in this area were received by NWS Billings spotters. This water flowed into the Beaver Creek, which flows northward into the town of Wibaux. It was out of it's banks in many places by the morning of June 17th. No major damage was caused.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Roosevelt2010-06-1639FemaleMobile/Trailer HomeDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2010Every state in 2010This day in weather historyThe tornado archive for Montana, 2010Warnings in Montana, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235567, 235568, 235573, 235580, 235600, 238197, 235601, 235589, 247013, 235602, 238166, 238169, 238652, 238164, 238173, 238188, 238195, 238198, 247023, 238252, 238193, 238253.